Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS State College, PA

March 31, 2022Clearfield County, Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Mar 31, 2022, 12:15 PM EDT for Clearfield County, Elk County, Pennsylvania. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2022, 12:15 PM EDT (16:15 UTC)
Expired
Mar 31, 2022, 1:00 PM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Clearfield County, PA, Elk County, PA

The radar

The State College radar (KCCX), 74 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 12:35 PM EDTTSTM WND DMG3 Ne Troutville, PATREE DOWN AT THE INTERSECTION OF KRINER RD AND SALEM RD NEAR LUTHERSBURG.
Mar 31, 12:39 PM EDTTSTM WND DMG3 Nne Rockton, PATREE DOWN AT THE INTERSECTION OF WINTERBURNE RD AND ANDERSON CREEK RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 569 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
569 m²/s²
0-3 km storm-relative helicity
591 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WUUS51 KCTP 311615
SVRCTP
PAC033-047-311700-
/O.NEW.KCTP.SV.W.0013.220331T1615Z-220331T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1215 PM EDT Thu Mar 31 2022

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clearfield County in central Pennsylvania...
  Elk County in north central Pennsylvania...

* Until 100 PM EDT.

* At 1213 PM EDT, severe thunderstorms were located along a line 
  extending from Marienville to Punxsutawney, moving northeast at 60 
  mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  St. Marys, DuBois, Clearfield, Ridgway, Sandy, Curwensville,
  Johnsonburg, Penfield, Hyde, Plymptonville, Rockton and Wilcox.

For those driving on Interstate 80, this includes areas between the
Dubois and Woodland exits, specifically from mile markers 97 to 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 7848 4160 7842 4141 7842 4140 7825
      4125 7824 4095 7845 4081 7880 4114 7880
      4120 7877 4120 7871 4123 7871 4123 7874
      4126 7874 4137 7897 4135 7909 4141 7910
      4145 7906 4144 7896 4162 7895 4163 7849
TIME...MOT...LOC 1613Z 234DEG 50KT 4151 7907 4127 7901 4108 7894 4089
7898 4072 7915

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Colbert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 7:23 AM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Mar 31, 7:23 AM EDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
723 AM EDT Thu Mar 31 2022

.SYNOPSIS...
A strong south-southwest prefrontal flow will bring a significant
warmup to central PA today with temperatures ramping into the
60s to near 70 degrees. This surge of warmth will be accompanied
by rounds of showers and the potential for severe thunderstorms
this afternoon and evening. Breezy and cooler conditions return
for the end of the week along with rain/snow showers in the
western and central Alleghenies to kick of the month of April.
Fair and seasonable weather is expected to start the weekend
followed by an increasing chance of showers on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
720AM/1120Z: Final update included an increase in POPs to match
radar trends and adjustments to temps which have remained
in non-diurnal (warming) trend outside of the sheltered
valleys in east-central PA.

Previous Discussion Issued: 452 AM EDT Thu Mar 31 2022

Non-diurnal (rising) temp trend continues through the predawn
hours (outside of some sheltered/decoupled valley locales) thanks
to increasing southerly low level flow/warm advection. An
unseasonably mild start today will yield a very warm afternoon
with highs in the 60s to near 70F or +10-15F above last-day-of-
March climo. Low clouds in the lower Susquehanna Valley should
slow/temper the rate of warming to some extent this morning.
Hires model data shows scattered to numerous rain showers
developing along the spine of the Alleghenies this morning and
gradually expanding eastward through mid day.

The primary focus in the near term period will be on the potential
for strong/severe t-storms later in the afternoon/early evening.
A few cloud breaks should allow a north-south oriented ribbon of
marginal instability (250-500 J/kg MLCAPE) to develop ahead of
a strong cold front pushing eastward from Ohio across central PA
between ~18Z Thu-03Z Fri. Prefrontal low level wind profiles
are quite impressive with SWly 850mb LLJ of 50-70 kts or +3SD.
This alone combined with BL mixing will support gradient-driven
peak wind gusts in the 35-45 mph range or just under advy
criteria. This low CAPE/high SHEAR setup favors a linear
convective mode with damaging winds being the main threat.
However, SPC left the door open to increase wind/tornado probs
should greater instability be realized.

Deep southerly flow ahead of the cold front will transport
anomalous moisture into CPA with precipitable water values
ranging from 1.2 to 1.5 inches or +1.5 to +2.5SD. Given divergent
and diffluent flow aloft, the PWAT values support the potential
for rainfall between 1.0 and 1.5 inches in an hour where brief
cell training occurs. While 0-6 km mean winds near 50 kt will
favor fast individual cell movement, orientation of convective
bands with the mean wind will allow for short term southwest to
northeast training segments with potential for 1 to 2+ inches
of rain. WPC has maintained a MRGL risk ERO (1 out of 4) which
essentially overlays with the SPC D1 SLGT risk SWO (2 out of
5).

There should be a relative min in shower activity early tonight
before upper low and colder air aloft overspread the area into
Friday morning. This colder NW flow pattern will result in an
uptick in rain/snow showers across the western and central
Alleghenies with a coating of snow possible at the highest
elevations west of US219 by 12Z Friday. Temps will tumble (20-30
degrees from daytime highs) tonight falling into the low 30s NW
to mid 40s SE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Breezy and colder end to the week with lake enhanced and
upslope rain/snow showers continuing across the western and
central Alleghenies to kick off the month of April (no foolin').
Vort max embedded in mid level trough will swing through PA
with steep lapse rates providing some support for brief heavy
snow showers/localized squalls which could lead to difficult
travel at times due to quickly lowered visibility. Air temps and
sfc Tw hold AOA 32F across the higher elevations during the day
so would expect accumulations to be hard to come by. Warm road
temps during the day are also a limiting factor this time of
year/late in the season. Temps trend colder Friday night, but
model guidance shows snow showers tapering off across the
western/northern mtns as center of 1025mb high pressure reaches
western PA by 12Z Saturday. The high will provide a fair and
seasonable start to the first weekend of April with maxT getting
back to near normal vs. climo. Shower chances are increasing
Saturday night with another shortwave dropping southeast through
the Great Lakes.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday looks showery and cool as a shortwave/clipper rolls in
from the Grt Lks. After a small ridge of high pressure provides
fair and seasonable weather again for Monday, a more unsettled
pattern will set up for the remainder of next week. Long range
guidance shows a deep trough digging into the central US and
becoming partially cut off from the main jet stream as it moves
slowly eastward. A shortwave trough will ride into the Midwest
and Tennessee Valley Tue-Wed as a W-E oriented warm frontal
boundary slowly lifts toward PA. This will bring an initial
chance for showers to the region. By late week, a more
noteworthy upper low will drop into the Great Lakes from western
Canada bringing potential for more widespread showers.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
Mainly VFR conditions expected early this morning with the
exception of MDT and LNS where low clouds have moved in from the
east leading to MVFR cigs at those locations.

Strong southerly winds will support LLWS at all airfields
through much of the day today.

Chance of strong to severe storms today, entering the northwest
areas like KBFD and KJST early aft, then spreading east through
the afternoon and early evening.

Outlook...

Fri...Wind gusts 20-30kts from 260-290 degrees. Sct snow showers
and IFR/MVFR conditions northwest 1/2.

Sat-Sun...MVFR cigs west bcmg VFR. Rain/snow showers possible
Sat night into Sunday.

Mon...Mainly dry with VFR conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...RXR/Colbert
AVIATION...Gartner/Travis
Hazardous weather outlook, Mar 31, 12:10 PM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1210 PM EDT Thu Mar 31 2022

PAZ004>006-010-011-011615-
Warren-McKean-Potter-Elk-Cameron-
1210 PM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few strong thunderstorms with gusty winds are possible during the
through the early afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-011615-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1210 PM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Non-thunderstorm wind gusts between 35 and 45 mph this afternoon
could blow around unsecured objects, knock down tree limbs, and
result in difficult driving for high profile vehicles.

Severe thunderstorms with damaging wind gusts 60 mph or greater are
possible this afternoon and evening. Locally heavy rainfall is also
possible and could lead to short term flooding primarily affecting
places that can experience rapid runoff.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Mar 31, 10:10 AM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service State College PA
1010 AM EDT Thu Mar 31 2022

PAZ004-311430-
Warren PA-
1010 AM EDT Thu Mar 31 2022

...A GUSTY SHOWER WILL IMPACT NORTHWESTERN WARREN COUNTY THROUGH 1030
AM EDT...

At 1010 AM EDT, Doppler radar was tracking a gusty shower 13 miles
southwest of Jamestown, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbus, Spring Creek, Lottsville, Sugar Grove and Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 7915 4181 7961 4199 7961 4200 7960
TIME...MOT...LOC 1410Z 234DEG 52KT 4200 7947

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, Mar 31, 11:44 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service State College PA
1144 AM EDT Thu Mar 31 2022

PAZ010-311615-
Elk PA-
1144 AM EDT Thu Mar 31 2022

...A GUSTY SHOWER WILL IMPACT NORTHWESTERN ELK COUNTY THROUGH 1215 PM
EDT...

At 1143 AM EDT, Doppler radar was tracking a gusty shower over
Marienville, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph. Lightning is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Johnsonburg, Wilcox, James City and East Branch Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 7848 4160 7842 4135 7893 4137 7898
      4135 7902 4136 7904 4134 7909 4142 7909
      4143 7906 4145 7906 4145 7898 4144 7897
      4144 7896 4162 7895 4163 7849
TIME...MOT...LOC 1543Z 230DEG 51KT 4142 7905

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, Mar 31, 12:05 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
1205 PM EDT Thu Mar 31 2022

PAZ005-311645-
McKean PA-
1205 PM EDT Thu Mar 31 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCKEAN COUNTY THROUGH
1245 PM EDT...

At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kane, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kane, Port Allegany, Smethport, Rew, Coryville, Cyclone, Kinzua
Bridge State Park, Crosby, Mount Jewett, Eldred, Ceres and Bradford
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4199 7821 4185 7821 4163 7859 4163 7895
      4200 7843 4200 7820
TIME...MOT...LOC 1605Z 230DEG 46KT 4165 7879

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 10:10 AM EDTSpecial Weather StatementCTPWarren20 min
Mar 31, 11:44 AM EDTSpecial Weather StatementCTPElk31 min
Mar 31, 12:05 PM EDTSpecial Weather StatementCTPMcKean40 min
Mar 31, 12:35 PM EDTSpecial Weather StatementCTPCambria25 min
Mar 31, 12:53 PM EDTSpecial Weather StatementCTPMcKean22 min
Mar 31, 1:01 PM EDTSpecial Weather StatementCTPCameron, Clearfield29 min
Mar 31, 1:01 PM EDTSpecial Weather StatementCTPCambria29 min
Mar 31, 1:05 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter40 min
Mar 31, 1:31 PM EDTSpecial Weather StatementCTPBlair29 min
Mar 31, 1:56 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon64 min
Mar 31, 2:04 PM EDTSpecial Weather StatementCTPBedford26 min
Mar 31, 2:22 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPCentre, Clinton53 min
Mar 31, 2:31 PM EDTSpecial Weather StatementCTPBedford29 min
Mar 31, 2:37 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset23 min
Mar 31, 2:55 PM EDTSevere Thunderstorm WarningCTPLycoming50 min
Mar 31, 3:00 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset30 min
Mar 31, 3:07 PM EDTSpecial Weather StatementCTPHuntingdon, Mifflin38 min
Mar 31, 3:14 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Huntingdon, Mifflin31 min
Mar 31, 3:23 PM EDTSpecial Weather StatementCTPCentre37 min
Mar 31, 3:24 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming2 hr
Mar 31, 3:31 PM EDTSpecial Weather StatementCTPBedford29 min
Mar 31, 3:36 PM EDTSpecial Weather StatementCTPSullivan24 min
Mar 31, 3:45 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Juniata, Mifflin, Snyder, Union30 min
Mar 31, 3:48 PM EDTSevere Thunderstorm WarningCTPBedford, Franklin, Fulton, Huntingdon42 min
Mar 31, 3:54 PM EDTSevere Thunderstorm WarningCTPSullivan36 min
Mar 31, 4:01 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming, Snyder, Union44 min
Mar 31, 4:25 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPColumbia, Lycoming, Montour, Northumberland, Snyder, Sullivan and 1 more53 min
Mar 31, 4:31 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Juniata, Mifflin, Perry and 1 more29 min
Mar 31, 4:55 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPSullivan21 min
Mar 31, 5:00 PM EDTSpecial Weather StatementCTPCumberland, Northumberland, Perry, Snyder30 min
Mar 31, 5:17 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Snyder, Union28 min
Mar 31, 5:27 PM EDTSpecial Weather StatementCTPFranklin48 min
Mar 31, 5:34 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Northumberland, Schuylkill, Snyder71 min
Mar 31, 5:35 PM EDTAreal Flood AdvisoryCTPSullivan2 hr
Mar 31, 5:40 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin36 min
Mar 31, 6:13 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry47 min
Mar 31, 6:33 PM EDTSpecial Weather StatementCTPSchuylkill27 min
Mar 31, 6:33 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 1 more57 min
Mar 31, 7:14 PM EDTSpecial Weather StatementCTPSchuylkill31 min
Mar 31, 7:20 PM EDTSevere Thunderstorm WarningCTPAdams, Dauphin, Lancaster, Lebanon, Schuylkill, York40 min
Mar 31, 7:52 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon, York38 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.